Alabama, 2008

Hail in Alabama, June 21, 2008

June 21, 2008 · NWS HUN · 1 event in 1 county or zone

Scattered pulse type thunderstorms developed during the mid afternoon hours in north central Alabama. One of these storms produced a brief period of large hail, while others later during the evening produced small hail and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered pulse type thunderstorms developed during the mid afternoon hours in north central Alabama. One of these storms produced a brief period of large hail, while others later during the evening produced small hail and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 21, 11:30 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 11:30 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT SAT JUN 21 2008

.UPDATE...FOR 18Z/TAFS AND DEVELOPING CONVECTIVE ACTIVITY.
&&

.AVIATION...MVFR CIGS HAVE LIFTED TO THE LOW-END VFR CAT AND EXPECT
THIS TO PERSIST THROUGH 00Z/22. WIDELY SCATTERED THUNDERSTORMS ARE
DEVELOPING ACROSS NW ALABAMA/SRN MIDDLE TN AND ALONG THE SOUTH END
OF THE CUMBERLAND PLATEAU. GAPS SHOULD GRADUALLY FILL THROUGH THE
AFTN WITH VCTS EXPECTED AT BOTH KHSV/KMSL BTWN 19-21Z. SHOULD A
STORM DEVELOP NEAR THE AIRPORTS...BRIEF IFR CONDITIONS /VSBY/ WILL
OCCUR IN HEAVY RAIN. ERRATIC SFC WIND GUSTS CAN BE EXPECTED AS WELL.
&&

.DISCUSSION...SFC HEATING CONTINUING TO FUEL CONVECTIVE INITIATION
EARLY THIS AFTERNOON. 17Z/LAPS ANALYSIS SHOWING LIS -2 TO -4C WITH
NO DEFINITIVE CINH. THETA-E MOISTURE AXIS EXTENDS ACROSS NW ALABAMA
FROM THE SOUTHWEST...SO WILL WATCH STORMS PARTICULARLY HERE OVER THE
NEXT COUPLE HOURS. SUBTLE LOW LVL CONVG FROM WEAK FRONTAL BOUNDARY
STRETCHING ACROSS THIS AREA ATTM COULD ALSO ENHANCE LIFT/STORM
DEVELOPMENT. WILL TWEAK WORDING IN ZONES WITH UPDATE...OTHERWISE
NO MAJOR CHANGES. NADLER.83
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, Jun 21, 11:45 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SAT JUN 21 2008

ALZ001>010-016-TNZ076-096-097-220300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL TENNESSEE VALLEY
THROUGH AT LEAST SUNSET THIS EVENING. SOME STORMS COULD BRIEFLY
BECOME STRONG...PRODUCING LOCALLY HEAVY RAIN...WIND GUSTS TO 35 MPH
AND EVEN PEA-SIZED HAIL. THUNDERSTORMS WILL DIMINISH AFTER SUNSET
WITH LOSS OF DAYTIME HEATING.

OVERNIGHT...AREAS OF FOG CAN BE EXPECTED...ESPECIALLY WITHIN LOW
LYING AREAS...NEAR BODIES OF WATER AND LOCATIONS THAT RECEIVED
EARLIER RAINFALL. THE FOG COULD BECOME LOCALLY DENSE...WITH
VISIBILITIES REDUCED TO LESS THAN 1/2 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS MONDAY AND AGAIN
THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jun 21, 11:57 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT SAT JUN 21 2008

ALZ001-211830-
LAUDERDALE-
1257 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST LAUDERDALE COUNTY UNTIL
130 PM CDT...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF OAKLAND...MOVING SOUTHEAST
AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT.
  THREET.
  CLOVERDALE.
  OAKLAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 21, 12:17 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SAT JUN 21 2008

ALZ006-TNZ096-211845-
LINCOLN-MADISON-
117 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR EXTREME SOUTHWEST LINCOLN AND
NORTHWEST MADISON COUNTIES UNTIL 145 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARDMORE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  CASH POINT.
  BLANCHE.
  ELKWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 21, 12:23 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT SAT JUN 21 2008

ALZ002-211900-
COLBERT-
123 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT COUNTY UNTIL
200 PM CDT...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...MOVING SOUTHEAST AT 15 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHEROKEE.
  BARTON.
  RED ROCK.
  PRIDE LANDING.
  POSEY LOOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 21, 12:58 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT SAT JUN 21 2008

ALZ001-211930-
LAUDERDALE-
158 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL LAUDERDALE COUNTY
UNTIL 230 PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ZIP CITY...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 21, 1:36 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT SAT JUN 21 2008

ALZ005-212000-
LIMESTONE-
236 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LIMESTONE COUNTY UNTIL
300 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF LEXINGTON...MOVING EAST AT 20
MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LESTER.
  LEGGTOWN.
  ELKMONT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jun 21, 1:45 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SAT JUN 21 2008

ALZ005-212015-
LIMESTONE-
245 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LIMESTONE COUNTY UNTIL
315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LESTER TO 5
MILES SOUTH OF ELKMONT...MOVING EAST AT 25 MPH.

HEAVY RAINFALL...UP TO ONE HALF INCH DIAMETER HAIL...AND WINDS UP TO
40 MPH CAN BE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEGGTOWN.
  LESTER.
  ELKMONT.

ESTIMATED RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL EXIST WITH
THESE STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Limestone

When
June 21, 2:01 PM CST to 2:04 PM CST
Where
Limestone County, 0.95 mi ENE of Holland Gin
Measured
0.88 in hail
Reported by
Public
Coordinates
34.974, -86.884

Nickel size hail was reported at Ardmore Aviation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97892.